Whippets: Teen Inhalant Abuse Causes Lasting Damage

A popular recreational inhalant drug of the early 19th century was nitrous oxide, which reduces perception of mental and physical discomfort. Its euphoric effects led to widespread use in upper-class society, which led to the development of modern anesthetics after medical professionals observed that people who walked into walls under the influence of nitrous oxide and other “party inhalants” showed no signs of feeling pain.

Nitrous-oxide-based anesthetics are still used for pain relief in dentists’ offices and other medical settings. They’re also sold over the counter, as the propellant mechanisms in aerosol cans or as tanks to be installed in car engines for extra “vroom.”

Unfortunately, the gas is still used recreationally as well, and while the early common name for it was “laughing gas,” the health hazards of teen inhalant abuse are no laughing matter.

What Is a Whippet?

“Whippets” (also spelled “whippits” or “whip-its”) is modern slang for nitrous oxide used as a recreational inhalant. The name comes from whipped-cream aerosol canisters, which users crack open to get at the gas inside.

Being easy to obtain from legitimately purchased products, whippets now rank among the top 10 most abused drugs in the world. And although many places have laws against selling nitrous oxide to minors, teenagers under 18 are a top user demographic.

How Do Teens Use Whippets?

Whippets, like all inhalant drugs, are abused by breathing the fumes in close-range, concentrated settings—typically by covering the canister and the user’s head with a bag or face mask, or by transferring the gas to a balloon and inhaling it from there. Typical whippet “highs” are intense but short-lived, so repeated “huffing” is popular.

Many teens believe nitrous oxide is safe to use, especially when they compare it to other popular inhalants (such as paint or glue) that contain known toxic chemicals. But like inhalant abuse itself, the “harmless” idea is extremely risky and may lead to lasting damage, even death.

Why Are Whippets Dangerous?

Under a whippet high, judgment and muscle control are impaired, causing some users to walk off balconies or stumble into traffic. Others have suffered heart failure, suffocation or seizures. Overdose can cause hallucinations or send the user into a coma. Occasionally, a metal whippet container explodes with disastrous effect.

But most damage done by whippets accumulates insidiously, only showing obvious problems after the inhalant is taken again and again. And users do take it again and again: although nitrous oxide/inhalant addiction is less studied than many other dependence disorders, it does exist and is known to cause such withdrawal effects as heavy sweating, pounding heart, nausea, insomnia, hallucinations and seizures.

What Causes the Damage?

Nitrous oxide and other inhalants lessen the oxygen supply available to brain and body tissues (in fact, their “high” effect depends on reduced oxygen flow to the brain creating light-headed sensations). The atoms in nitrous oxide bind to oxygen atoms in the blood, effectively “smothering” the effectiveness of the oxygen.

Nitrous oxide used in medical procedures is diluted with extra oxygen for safety; nitrous oxide not intended for inhalation (or sold illegally) comes with no such precautions. With repeated use of whippets, oxygen-starvation effects can accumulate to the point of permanently damaging oxygen-dependent vital organs: heart, lungs, liver, kidneys, nerves and/or brain.

Oxygen deprivation is a particularly serious risk with teenagers, whose bodies and brains are still developing (the typical human brain finishes “growing up” only in its mid-twenties). A high school boy who uses whippets is courting lifelong difficulties with his physical functioning and mental ability. He’s also placing himself in a high-risk category for abusing other drugs.

Warning Signs of Whippet Use

Your teenage son may have a whippet abuse problem if he frequently acts disoriented, or if he develops facial rashes or complains of sore throats (or a “chilled” feeling in face or throat) for no obvious cause. He may also change his sleeping habits or develop strange odors on his breath. The discovery of cracked aerosol cans, or of any nitrous oxide container you didn’t buy or of deflated balloons with strange odors, is a major red flag.

Don’t ignore the warning signs and hope they’ll go away. Once symptoms become obvious—memory loss, personality changes and impaired cognitive ability—an inhalant user may already have suffered lasting damage. Plus, the longer he waits to get help, the harder it is to quit.

The time to confront the problem is today, with the assistance of doctors and therapists. Be sure to mention specifically that you suspect whippets, because inhalant abuse is a problem that even many experienced medical professionals remain untrained in recognizing. Request referral to a specialist if necessary.

Help for Youth in Crisis

If your son is using whippets or any other dangerous drug, help is available. ARCH Academy combines addiction treatment and academic focus to get 14–18-year-old boys back on a healthy life track. Contact us online or at (800) 646-9998 for an assessment and individualized treatment plan—confidentiality guaranteed.

whippets whippits whip-its